California, 2005

Funnel Cloud in California, May 9, 2005

May 9, 2005 · NWS STO · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 9, 8:50 AM PST, 1 hour 40 minutes earlier.

Area forecast discussion, May 9, 8:50 AM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 AM PDT MON MAY 9 2005

.DISCUSSION...

WONT MAKE ANY LARGE SCALE CHANGES TO FORECAST AS THE IMMEDIATE CONCERN
WILL BE THE NEXT FEW HOURS.  VERY ACTIVE SEVERE WX DAY IS POSSIBLE WITH
-6C TO -9C TEMPS AT 700 MB ALONG WITH SFC TEMPS IN THE VALLEY WARMING
INTO THE 60S. SFC BASED CAPES PROGGED TO BE 50-150 J/KG.  LIS ARE
FORECAST TO RANGE FROM -2 TO -3. ACTIVITY ALREADY STARTING TO BLOSSOM
ACROSS THE WEST END OF THE CWA WITH NEXT VORT NOSING IN FROM THE BAY
AREA.  IN SHORT...GOOD POTENTIAL FOR THUNDERSTORMS TODAY.

AS FOR STORM TYPE...WITH SE WINDS ACROSS THE NORTHERN PORTION OF THE
SAC VLY...THE MODEL PROGGED HELICITY VALUES WILL RANGE FROM 150-180
NORTH OF MARYSVILLE THRU REDDING. FURTHER SOUTH...LOW LEVEL WIND FLOW
WILL REMAIN S/SW...REDUCING HELICITIES SIGNIFICANTLY. HOWEVER WITH
EQUILIBRIUM LEVELS RISING TO 22-25K FEET...THAT ATMOSPHERE HAS WINDS IN
THE 50-60 KT RANGE...ALONG WITH TEMPS NEAR -30C. THIS IS GOOD ENOUGH FOR
STRONG STRAIGHT LINE AND DOWNBURST WINDS...AS WELL AS HAIL.

SO IN ALL...THE  POTENTIAL FOR LARGE HAIL AND STRONG STRAIGHT LINE
WINDS EXISTS EVERYWHERE.  IN ADDITION...THE HELICITY VALUES AND SHEAR
PROFILE ACROSS THE NORTHERN PORTION OF THE SACRAMENTO VALLEY INDICATES
A STRONGER POTENTIAL FOR SEVERE THUNDERSTORMS...AND EVEN COLD AIR
FUNNELS.

WINTER WEATHER ALSO A CONCERN...SKI REPORTS INDICATE THAT 6-8 INCHES OF
SNOW HAS ALREADY FALLEN AND R2 CHAIN CONTROLS ARE UP ON ALL THE HIGH
PASSES. FEEL THAT PRECIP UP THERE WILL BECOME MORE SHOWERY...BUT COULD
INCREASE LATER THIS AFTERNOON/EVENING AS CONVECTIVE ACTIVITY IN THE
VALLEY PUSHES FURTHER UP INTO THE SIERRA AND TRANSITIONS TO MORE
WIDESPREAD/STRATIFORM SNOW.  WITH LATE SEASON SNOW CRITERIA OF 4 FOR A
WINTER STORM WARNING...WE WILL NOT CHANGE THE MOUNTAIN FORECAST AT THIS
TIME AND KEEP THE WINTER STORM WARNING GOING THRU THIS EVENING.

BASIL

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE WEST
     SLOPES OF NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND
     LASSEN PARK AREA...THROUGH 10 PM TONIGHT.

&&
Hazardous weather outlook, May 9, 6:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM MON MAY 9 2005

CAZ013>019-063-064-066>069-101400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA
NEVADA-
700 AM PDT SUN MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LATE SEASON PACIFIC STORM WILL BRING SHOWERS AND THUNDERSTORMS TO
INTERIOR NORTHERN CALIFORNIA TODAY. SNOW LEVELS ARE AROUND 5000 FEET.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SHOWERS WILL TAPER OFF TONIGHT INTO TUESDAY. WEAK RIDGE FOR DRY
WEATHER FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

In the hours before

Special weather statement, May 9, 9:00 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT MON MAY 9 2005

CAZ013>019-063-064-066-067-092300-
BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-
CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
1015 AM PDT MON MAY 9 2005

...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS NORTHERN CALIFORNIA...

A STRONG LOW PRESSURE SYSTEM ACROSS NORTHERN CALIFORNIA HAS BROUGHT
IN UNSEASONABLY COLD AND UNSTABLE AIR ACROSS NORTHERN CALIFORNIA.

DUE TO THE UNUSUALLY COLD NATURE OF THIS LATE SEASON STORM SYSTEM...
ANY THUNDERSTORMS THAT DEVELOP CAN HAVE STRONG WIND GUSTS OF OVER 50
MPH AS WELL AS SOME HAIL. A STRONG THUNDERSTORM MAY ALSO PRODUCE A
FUNNEL CLOUD OR EVEN A BRIEF TORNADO WITH LITTLE OR NO WARNING.  IF
A FUNNEL CLOUD IS SPOTTED...SEEK SHELTER IMMEDIATELY.  THE STRONGEST
THUNDERSTORM THREAT FOR TODAY WILL MAINLY BE OVER THE NORTHERN
SACRAMENTO VALLEY REGION...MAINLY NORTH OF SACRAMENTO.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY
THUNDERSTORM. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK
INDOOR SHELTER IMMEDIATELY.

BASIL

The radar

The San Francisco radar (KMUX), 91 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Stanislaus

When
May 9, 10:30 AM PST
Where
Stanislaus County, 2 mi NE of Modesto
Reported by
GENERAL PUBLIC
Coordinates
37.559, -120.998 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478752.